I have epilepsy due to a serious head injury back in 1966.I have been taking Dilantin for my epilepsy for 43yrs.I have had Grandmall seizures for numerous amount of years In 1979, I went for Brain surgery to help my epilepsy be under control Now, I found out I have a serious Liver disorder due to this medication. I have several DR. appointments because of my Liver not functioning correctly.My liver has enlarged due to this medication Has anybody been in this kind of situation? Some feedback on this will be very helpful
Hello Pettam: So,sorry to hear about your situation.I know a few people who take Dilantin but was not aware it had such a negitive consequence.You,however have been taking this med. for a very long time,so I can understand how this would impact your liver,it is like someone who drinks all the time,they usually will get chirrosis and this eventually progress to end stage,this occurs more in woman than it does men.Are your doctors considering transplant? If so what are your views on this? I live In Omaha,Nebraska and here we have a very large and world known facility called the Lied transplant center,They do many transplants every year,and I have seen some miricles come out of there,Even famous celebs go there,A few years ago the country music singer Chris Laddoux,had a liver transplant there and it gave him a few more years,but un-fortunatly his ability to maintain his new liver failed and he passed away.
However you may not be in such bad shape that you will need a transplant,but if this is the case,I highly advise you to do it,In todays medicine a liver transplant nowdays is done so often that it is just second nature to these wonderful doctors who do them.Have they taken you off Dilantin,if so have they put you on anything else? The liver is a remarkable organ,and perhaps you will heal up ok,I hope so.My thoughts and prayers will be with you,and I pray you remain strong.If there is anything at all I can do for you please let me know.James Boles..
Most medication we take have some residual effect that is passed through the liver so this is always a concern. As you eventually had brain surgery I assume you were on a cocktail of various seizure meds as usually surgery is not considered unless one fails on at least 3 meds. I am not sure if the dilantin alone is the cause. Perhaps the liver will correct itself over time. What are your doctors telling you about this? I do know that it does not affect everyone as I had a distant cousin who was on dilatin as a child and for the rest of his life. He recently died in his 80's but it wasn't as a result of the seizures or liver failure.
I am sure we would all like to be kept updated as liver problems could affect many epileptics who are on seizure meds for a long time.Did the surgery get your seizures under control and are you still on meds? Best wishes
i get checked annually, i know on my particular medicine they run a certain blood test to see if acid levels are in check every so ofetn, do they run tests every so ofetn to see if things are in check, i'm sure as we get older , changes are expected, just make sure u get to the doctor for checkups or you wont see the signals your body is telling you, like its time to switch to another medicine, which isn't fun, but someitmes is necessary. I'm 46 and have had to switch four times because my body gets smart or something and doses have to be increased until they dont work anymore, not sure, i'm confused, not a doctor, ask yours, if your not getting the answers you want, dont be afraid to switch, i have the best luck by getting referrals from trusted co-workers, friends and family. good luck, best wishes... celty
Hi, I was in a drunk driving accident back 1971 when I was a toddler, I was on Dilantin myself when I had seizures, the drug caused my face to turn red, so I was a red faced child until I stopped taking it because I stopped having seizures, not sure what age I stopped but to me it felt like I quit having them between ages 8 -10. I had a roommate that had epilepsy, I am not sure what she was taking for it and I would've felt weird asking her since I'm not a doctor or nurse.
- Dilantin Information for Consumers
- Dilantin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Dilantin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 27 Dec 2009 • 4 answers
Posted 18 Aug 2011 • 3 answers
Posted 30 Oct 2011 • 4 answers
Posted 10 Jan 2014 • 1 answer
Been taking Dilantin for about 18 yrs for nocturnal seizures due to past head injury. Currently take
Posted 2 days 1 hour ago • 0 answers